Alert archive / Texas / Flash Flood Warnings in 2002

Flash Flood Warning 46, NWS Fort Worth, TX

October 19, 2002Delta County, Fannin County, Lamar County, Texas

NWS Fort Worth, TX issued this flash flood warning at Oct 19, 2002, 3:44 AM CDT for Delta County, Fannin County, Lamar County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 19, 2002, 3:44 AM CDT (08:44 UTC)
Expired
Oct 19, 2002, 6:45 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Delta County, TX, Fannin County, TX, Lamar County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 170 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 8.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 190844
FFWFTW
TXC119-147-277-191145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
338 AM CDT SAT OCT 19 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FANNIN COUNTY IN NORTH CENTRAL TEXAS
  DELTA COUNTY IN NORTHEAST TEXAS
  LAMAR COUNTY IN NORTHEAST TEXAS

* UNTIL 645 AM CDT

* AT 338 AM CDT...LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING 
ON FM 905 NEAR PARIS. DOPPLER RADAR ALSO INDICATED POTENTIAL 
FLOODING FROM COOPER...BACK NORTHWEST TO BONHAM...AND TO THE RED 
RIVER. AREAS OF HEAVY RAINFALL WITH 1 TO 2 INCH HOURLY AMOUNTS ARE 
EXPECTED THROUGH DAYBREAK ACROSS THIS AREA OF NORTH AND NORTHEAST 
TEXAS. 

THIS REGION HAS ALREADY SEEN HEAVY RAINFALL EARLIER THIS 
EVENING WITH SOILS WELL SATURATED. ANY ADDITIONAL RAINFALL WILL MOST 
LIKELY RUN-OFF ONTO ROADS...UNDERPASSES. AREA CREEKS AND STREAM WILL 
BE SWOLLEN OR OVERFLOWING AS WELL...CAUSING POTENTIAL...LIFE 
THREATENING FLOODING. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BLOSSOM...COOPER...DEPORT...
  HONEY GROVE...LEONARD AND PARIS

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

ALSO...DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS 
THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO 
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED 
QUICKLY. MOVE TO HIGHER GROUND. THIS IS A VERY DANGEROUS...WEATHER SITUATION

REPORT ALL FLASH FLOODING TO YOUR LOCAL LAW ENFORCEMENT OFFICE...WHO 
WILL THEN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN FORTH 
WORTH. 


LAT...LON 3370 9636 3337 9634 3341 9587 3328 9582
          3337 9530 3390 9536 3387 9595
1 follow-up statement
000 
WGUS74 KFWD 190953
FFSFTW
TXC119-147-277-191145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
449 AM CDT SAT OCT 19 2002

...A FLASH FLOOD WARNING CONTINUES FOR LAMAR...FANNIN AND DELTA 
COUNTIES UNTIL 645 AM CDT...

MODERATE TO HEAVY RAINFALL IN EXCESS OF 1/2 TO 1 INCH PER HOUR IN 
SPOTS IS CONTINUING OVER THE WARNED AREA. RAINFALL SHOULD TAPER OFF 
TOWARDS DAYBREAK...HOWEVER THE DANGER OF FLOODING WONT END WITH 
RAINFALL...AS MANY ROADS...ESPECIALLY SIDE ROADS OR HIGHWAYS WILL BE 
FLOODED IN SPOTS. SEVERAL CREEKS AND STREAMS WILL MOST LIKELY BE 
SWOLLEN OR OVER THEIR BANKS AS WELL AND CAN BECOME 
KILLERS...ESPECIALLY TO SMALL CHILDREN. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS ALREADY OCCURRING. DO 
NOT ATTEMPT TO DRIVE THROUGH RISING WATER. DO NOT CROSS AREAS WHERE 
WATER IS FLOWING...EVEN ON FOOT. RAPIDLY FLOWING WATER CAN QUICKLY 
SWEEP YOU OFF YOUR FEET.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES...SO DO NOT DRIVE YOUR 
VEHICLE PAST POLICE BARRICADES. RAPIDLY RISING WATER CAN ENGULF A 
VEHICLE AND ITS OCCUPANTS AND SWEEP THEM AWAY IN AN INSTANT. IF YOUR 
VEHICLE STALLS IN THE WATER...ABANDON IT IMMEDIATELY AND SEEK HIGHER 
GROUND.

LAT...LON 3388 9532 3340 9532 3329 9581 3340 9586
          3337 9636 3377 9640

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 10:24 PM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, Oct 18, 10:24 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1024 PM CDT FRI OCT 18 2002

.PUBLIC DISCUSSION...
HAVE REVERSED PREVIOUS THINKING...AS CONVECTION HAS CONTINUED TO
REDEVELOP ACROSS THE NE. BIGGEST REASON FOR THE REVERSAL...IS LEWP
AND NEW ELEVATED...BUT HEAVY...CONVECTION OUT WEST. THINK SPEED OF
LEWP WILL BE A NEGATIVE FACTOR FOR ADDITIONAL FLOODING...BUT THIS
FEATURE SHOULD SLOW A BIT AND WEAKEN AS IT MOVES FURTHER INTO N
TEXAS. AS IT DECAYS AND SLOWS...ADDITIONAL HEAVY RAIN COULD RESULT.
JUST WAS NOT COMFORTABLE WITHOUT HAVING THE WATCH IN PLACE. SORRY
FOR THE LATE ISSUANCE. 80

.AVIATION DISCUSSION...
STRONG ISENTROPIC LIFTING TO CONTINUE AT LEAST THROUGH 04Z-06Z
...NORTH OF SURFACE BOUNDARY SITUATED ACROSS CENTRAL PORTIONS OF
NORTH TX...GENERALLY ALONG A GRANBURY...TO HILLSBORO...TO ATHENS
LINE. THIS IS OUT AHEAD OF OF MAIN UPPER LOW NOW MOVING INTO FAR W
TX. SO AT LEAST THIS EVENING...EXPECT GENERALLY IFR CIGS WITH THE
OCCNL MVFR CIGS...BUT WITH IFR/LIFR VSBYS IN HEAVIER POCKETS OF RAIN
OR WHERE STRONGER...EMBEDDED STORMS OCCUR ACROSS THE D/FW PORTION OF
THE TRACON. VFR CONDITIONS AROUND KACT...UNTIL LATE TONIGHT/SAT
MORNING WHEN INCREASE IN CONVECTION SHOULD RESULT IN SOME IFR/LIFT
CIGS/VSBYS. BEST ISENTROPIC LIFT WILL SHIFT NWD TWDS RED RIVER
VALLEY 06Z-12Z AS MID LVL COLD CORE APPROACHES. THE LATTER 12-15 HRS
OF THE TAF PDS FOR THE DFW TRACON WILL SEE MORE SCT SHRA/TSRA...BUT
LESS CONVECTION OVERALL WITH MORE STRATUS. GENERALLY IFR/LIFR
CIGS/VSBYS...EXCEPT WITH CONVECTION WHERE CIGS WILL GO MVFR...BUT
VSBYS WON/T. 05/

.FWD...
TX...FLOOD WATCH FOR FRIDAY NIGHT FOR ZONES TXZ091>095...
TXZ100>107...TXZ115>123...TXZ129>134...TXZ141.
Hazardous weather outlook, Oct 18, 10:47 PM CDT, 4 hours 57 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-192015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
1047 PM CDT FRI OCT 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A FLOOD WATCH IS IN EFFECT TONIGHT FOR THE NORTHERN HALF OF NORTH
TEXAS. HEAVY RAIN WILL CONTINUE TO MOVE ACROSS NORTH TEXAS AS A LINE
OF STRONG THUNDERSTORMS MOVES IN FROM THE WEST. AN ADDITIONAL 2 TO 4
INCHES IS POSSIBLE IN THE WATCH AREA OVERNIGHT.

A FEW STORMS MAY ALSO APPROACH SEVERE LIMITS...MAINLY FROM WIND
GUSTS NEAR 60 MPH...FOR AREAS WEST OF I-35. ADDITIONALLY...CLOUD TO
GROUND LIGHTING WILL CREATE A HAZARD OVERNIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUIRED BY MIDNIGHT FOR AREAS
WEST OF A LINE FROM BOWIE...TO LAMPASAS.

.DAYS TWO THROUGH SEVEN...
THE RAIN AND THUNDERSTORMS WILL END FROM WEST TO EAST ACROSS THE
AREA DURING THE MORNING HOURS SATURDAY AND NO HAZARDOUS WEATHER IS
ANTICIPATED BEYOND THE EARLY MORNING HOURS.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 2:51 AM CDTFlash Flood WarningFWDCollin, Dallas, Hunt, Rockwall3 hr
Oct 19, 3:43 AM CDTSevere Thunderstorm WarningFWDKaufman, Van Zandt62 min
Oct 19, 5:49 AM CDTFlash Flood WarningFWDHunt3 hr
Oct 19, 7:30 AM CDTFlash Flood WarningFWDHopkins, Rains, Van Zandt3 hr

Nearby

Flash Flood Warnings in Texas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.